Alert archive / Ohio / Freeze Watches in 2021

Freeze Watch 1, NWS Cleveland, OH

April 19, 20215 counties in Ohio

NWS Cleveland, OH issued this freeze watch at Apr 19, 2021, 3:31 PM EDT for 5 counties in Ohio. It took effect at Apr 21, 2021, 3:00 AM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 19, 2021, 3:31 PM EDT (19:31 UTC)
In effect from
Apr 21, 2021, 3:00 AM EDT
Expired
Apr 20, 2021, 3:57 AM EDT
In force
Issued by
NWS Cleveland, OH

Counties Hancock County, OH, Lucas County, OH, Marion County, OH, Wood County, OH, Wyandot County, OH

The radar

The Cleveland radar (KCLE), 137 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.5 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2021-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2021-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1749 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

723 
WWUS71 KCLE 191931
NPWCLE

URGENT - WEATHER MESSAGE
National Weather Service Cleveland OH
331 PM EDT Mon Apr 19 2021

OHZ003-006-017-027-036-200345-
/O.NEW.KCLE.FZ.A.0001.210421T0700Z-210421T1400Z/
Lucas-Wood-Hancock-Wyandot-Marion-
Including the cities of Toledo, Bowling Green, Perrysburg, 
Findlay, Upper Sandusky, Carey, and Marion
331 PM EDT Mon Apr 19 2021

...FREEZE WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH
WEDNESDAY MORNING...

* WHAT...Sub-freezing temperatures as low as 31 possible.

* WHERE...Lucas, Wood, Hancock, Wyandot and Marion Counties.

* WHEN...From late Tuesday night through Wednesday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

* ADDITIONAL DETAILS...Another night of sub-freezing temperatures
  is likely Wednesday night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
2 follow-up statements
090 
WWUS71 KCLE 200131
NPWCLE

URGENT - WEATHER MESSAGE
National Weather Service Cleveland OH
931 PM EDT Mon Apr 19 2021

OHZ003-006-017-027-036-200945-
/O.CON.KCLE.FZ.A.0001.210421T0700Z-210421T1400Z/
Lucas-Wood-Hancock-Wyandot-Marion-
Including the cities of Toledo, Bowling Green, Perrysburg, 
Findlay, Upper Sandusky, Carey, and Marion
931 PM EDT Mon Apr 19 2021

...FREEZE WATCH REMAINS IN EFFECT FROM LATE TUESDAY NIGHT THROUGH
WEDNESDAY MORNING...

* WHAT...Sub-freezing temperatures as low as 31 possible.

* WHERE...Lucas, Wyandot, Hancock, Marion and Wood Counties.

* WHEN...From late Tuesday night through Wednesday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
477 
WWUS71 KCLE 200757
NPWCLE

URGENT - WEATHER MESSAGE
National Weather Service Cleveland OH
357 AM EDT Tue Apr 20 2021

OHZ003-006-017-027-036-201600-
/O.UPG.KCLE.FZ.A.0001.210421T0700Z-210421T1400Z/
/O.NEW.KCLE.FZ.W.0001.210421T0500Z-210421T1400Z/
Lucas-Wood-Hancock-Wyandot-Marion-
Including the cities of Toledo, Bowling Green, Perrysburg, 
Findlay, Upper Sandusky, Carey, and Marion
357 AM EDT Tue Apr 20 2021

...FREEZE WARNING IN EFFECT FROM 1 AM TO 10 AM EDT WEDNESDAY...

* WHAT...Sub-freezing temperatures as low as 31 expected.

* WHERE...Lucas, Wood, Hancock, Wyandot and Marion Counties.

* WHEN...From 1 AM to 10 AM EDT Wednesday.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle

What forecasters said that day

The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this freeze watch went out at Apr 19, 2:04 PM EDT, 1 hour 27 minutes earlier.

Area forecast discussion, Apr 19, 2:04 PM EDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
204 PM EDT Mon Apr 19 2021

.SYNOPSIS...
A weak cold front will move southeast across the area tonight,
followed by a low pressure system on Tuesday night with a trough
lingering into Wednesday. High pressure ridging will extend north
into the area on Thursday and Friday.

&&

.NEAR TERM /THROUGH TUESDAY/...
Diurnal cumulus has filled in across the region for scattered to
broken conditions. The cold front still remains well to the west
extending across Lower Michigan to the lower Lake Michigan
basin. This feature and its associated rain continues east this
afternoon but the rain is struggling to maintain with the dry
airmass across the region. Have continued a dry forecast for
this afternoon, but believe that the front and rain showers will
begin overcoming the dry air with nightfall and diurnal cooling
and have sped up PoPs later this evening. Outside of this, the
forecast remains on track.

Previous Discussion...
Fairly quiet weather will be found across the region through the
near term period. The details regarding the upcoming snow can be
found below in the short term section.

Weak surface high pressure remains over the region this morning and
should remain in place throughout much of the morning and afternoon
hours. A shortwave trough and associated weak cold front will
approach the area later this afternoon and evening as the surface
low tracks east across the Upper Great Lakes. Steep low-level lapse
rates should promote efficient daytime boundary layer mixing, with
mixing heights reaching near 700 mb, especially along and west of I-
71. As a result, dew points should be a few degrees lower than
guidance in the lower 30s, with wind gusts of 30 to 35 mph possible,
especially across Northwest Ohio during the afternoon hours. Much of
the area should see mainly mostly sunny skies as high temperatures
reach the mid to upper 60s.

The surface cold front should reach the US-30 corridor as it
outpaces the more sluggish, low to mid-level front which will stall
somewhere across Northern Ohio by Tuesday morning. There remains to
be some model disagreement on the availability of low-level moisture
later tonight into Tuesday morning, though the forcing displacement
should preclude anything more than scattered, light rain showers.
With the surface cold front draped along and south of US-30 on
Tuesday, high temperatures across much of the area will be well
below normal into the 40s. South of US-30, high temperatures could
reach the mid to upper 50s.

By late Tuesday, the next system approaches the region, aided by
intense low to mid-level frontogensis and isentropic lift. More
details regarding this system can be found below in the short term
section.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
A relatively
strong shortwave trough will move from the Midwest into the Upper
Ohio Valley Tuesday night. A cold front will have pushed southward
into central Ohio by early Tuesday evening. Model guidance has been
trending a little further south and east with the track of the
surface low and the 850 mb low. With this forecast update, We used a
multi-model QPF/temperature profiles blend giving more weighting to
the 12z ECMWF/ECMWF Ensemble Mean/00z NAM/00z NAM Conus Nest and the
least weight to the 00z GFS faster solution. The latest 00z ECMWF
coming in also showing that slightly further southward track which
will put northwest Ohio and portions of north central Ohio in the
swath for heaviest snowfall potential Tuesday night.

Isentropic lift aloft, along the front and ahead of the
strengthening surface low will allow scattered light rain to develop
across our western CWA by early Tuesday evening. As the cold front
continues to slowly move southward and the axis of the surface low
tracks across central/southern Ohio, cold air advection will quickly
spill over the area Tuesday night. As 850mb temperatures cool off,
we will see a transition of rain to snow. Forecast guidance suggest
the frontogenetical deformation aloft will allow strong ascent to be
maximized in a cloudy DGZ for several hours over and near the I-75
to the I-77 corridor overnight Tuesday night. Thus, bursts of
moderate to heavy wet snow with snowfall rates of 1 inch per hour
are very possible in these areas. Wet snow accumulations of 1 to 3
inches are possible I-77 westward by daybreak. Isolated higher
amounts will be near I-75 across NW Ohio. Snowfall accumulations
around 1 inch or less will be possible across northeast Ohio into NW
PA except for the higher terrain of the primary Snowbelt could see 1
to 2 inches possible by Wednesday morning. This will be a tricky
snowfall forecast because surface temperatures will be in the low to
mid 30s and ground temperatures will be relatively mild as well but
snowfall rates will be high for several hours during the night time.
We think the elevated objects and grassy surfaces will be where the
snowfall will be easiest to accumulate. The immediate lakeshore
areas might not see any accumulation with a lake water temperatures
in the middle to upper 40s.

A deep upper level trough will be over the Great Lakes region
Wednesday into Wednesday night with colder air aloft. We will see
considerable cloudiness with scattered lake effect or lake enhanced
rain and or snow showers during the day Wednesday into Wednesday
night. Forecast profiles show some decent lake induced CAPE values
by late Wednesday afternoon and evening for the Snowbelt areas with
values up to 300 to 500 J/KG. Temperatures will struggle to reach
the upper 30s to around 40 on Wednesday. We will continue scattered
LES rain/snow showers for the Snowbelt areas with some possible
minor accumulations after sunset and we lose the high April sun
angle. Temperatures will be coldest late Wednesday night into
Thursday morning. Any moisture left over on the roads from the wet
snow will likely freeze and cause some slight spots with temperatures
falling into the middle and upper 20s away from the lake early
Thursday morning. We may continue to see some scattered LES early
Thursday morning across the primary Snowbelt with a gradual decrease
during the day as the low level flow becomes more westerly and drier
air filters in from the west. Some clearing from west to east will
return later on Thursday and temperatures will start the slow climb
upwards through the 40s to lower 50s.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
The weather pattern begins a big shift towards the weekend. High
pressure moves by the region early Friday and tracks to the East
Coast. Southerly winds will bring back milder weather on Friday and
sunshine. Another shortwave trough will move across the region
Saturday into Sunday. There are some differences on the surface
track and evolution of the low pressure system associated with this
storm system. We will be in a more seasonable type airmass with rain
expected and not wintry weather this weekend. Rain chances increase
late Saturday with the best chance of rainfall Saturday night. Rain
will taper off from west to east Sunday morning as a storm system
tracks off the Mid-Atlantic and New England coast.

&&

.AVIATION /18Z Monday THROUGH Saturday/...
Conditions across the region will start as VFR this afternoon
with diurnal cumulus across the region ahead of a cold front.
This cu field will remain in the 5 to 7 kft range and allow for
sct to bkn conditions. Good mixing remains across the region and
wind gusts to 25 knots will remain possible through early this
evening. A cold front stretching across Lower Michigan to the
lower Lake Michigan region will move east tonight, slowly
crossing the airspace. Dry conditions ahead of the front will
support low ceilings and virga before the low levels become
resaturated to allow for rain across portions of the area later
tonight. For now, have some vicinity shower mentions at some
TAF sites with a more certain rain mention at KERI. The southern
TAF sites of KMFD to KYNG and south may remain dry. In NE OH
and NW PA, conditions may become favorable enough for non-VFR
ceilings to develop and have introduced some MVFR mentions. Rain
will clear early Tuesday morning and dry conditions are expected
for the rest of the TAF period.

Outlook...Non-VFR likely in snow late Tuesday night into
Wednesday morning. Lingering non- VFR possible in scattered lake
effect rain and/or snow showers Wednesday into Thursday.

&&

.MARINE...
Southwest winds will increase 10 to 15 knots over the lake today
ahead of a cold front moving in this evening. The front will cross
the lake this evening and shift the winds from the west-northwest 10
to 15 knots and continue into Tuesday.  A developing low pressure
system south of the lake Tuesday night will increase the winds from
the northwest 10 to 20 knots Tuesday night into Wednesday. Small
Craft headlines will likely be needed beginning Tuesday night,
lingering through much of Thursday as prolonged west to
northwesterly flow, 15 to 25 knots, persists across the lake behind
a low pressure system. High pressure moves by the lake on Friday and
a southwest wind returns 10 to 15 knots.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Kahn
NEAR TERM...Kahn/Sefcovic
SHORT TERM...Griffin
LONG TERM...Griffin
AVIATION...Sefcovic
MARINE...Griffin
Hazardous weather outlook, Apr 19, 3:27 AM EDT, 12 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
327 AM EDT Mon Apr 19 2021

OHZ023-032-033-038-047-089-PAZ001-200730-
Trumbull-Stark-Mahoning-Holmes-Knox-Ashtabula Lakeshore-
Northern Erie-
327 AM EDT Mon Apr 19 2021

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ006-008-013-014-017>022-027>031-036-037-PAZ002-003-200730-
Wood-Sandusky-Geauga-Ashtabula Inland-Hancock-Seneca-Huron-Medina-
Summit-Portage-Wyandot-Crawford-Richland-Ashland-Wayne-Marion-Morrow-
Southern Erie-
327 AM EDT Mon Apr 19 2021

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A rain/snow mix should become all snow by late Tuesday night.
Accumulating snow may be possible into Wednesday morning which could
impact the morning commute.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-200730-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
327 AM EDT Mon Apr 19 2021

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ003-007-009>012-200730-
Lucas-Ottawa-Erie-Lorain-Cuyahoga-Lake-
327 AM EDT Mon Apr 19 2021

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Ohio.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A rain/snow mix should become all snow by late Tuesday night.
Accumulating snow may be possible into Wednesday morning which could
impact the morning commute.

Lower snow amounts will be found closer to the lakeshore.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Freeze Watches in Ohio, 2021Every freeze watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.